Thank you for the opportunity to respond to the letter by Dr Hogan concerning resuscitation for cardiac arrest caused by anaphylaxis during anaesthesia.
First, Dr Hogan questions the use of a pulse check to diagnose cardiac arrest with pulseless electrical activity (PEA). Second, Dr Hogan suggests that external chest compressions are potentially harmful in PEA caused by anaphylaxis and other states where there is a profound decrease in systemic vascular resistance because loss of a palpable pulse can occur in the presence of a cardiac output and low systemic vascular resistance.
Cardiac arrest secondary to anaphylaxis can occur rapidly following a rapid decrease in the patient’s blood pressure . The precise moment when PEA cardiac arrest occurs is difficult to diagnose clinically. Palpation of the pulse as the sole indicator of the presence or absence of cardiac arrest is unreliable . A pulse check alone to diagnose cardiac arrest has not been part of advanced life support guidelines for many years . Dr Hogan is therefore correct that the absence of a palpable pulse alone should not indicate the need for chest compressions if there are other reliable indicators of the presence of an adequate cardiac output. During anaesthesia, continuous monitoring of vital signs in addition to clinical signs will help make the diagnosis. The most recent guidelines for advanced life support reinforce the important diagnostic role of waveform capnography to indicate the return of a spontaneous circulation .
Current guidance for the treatment of anaphylaxis from both the Association of Anaesthetists of Great Britain and Ireland (AAGBI) and the Resuscitation Council UK suggests using an ABCDE (Airway, Breathing, Circulation, Disability, Exposure) approach with adrenaline and intravenous fluids as key treatments [5, 6]. Adrenaline should be given in small intravenous increments (e.g. 50 μg in adults) or an infusion, if necessary, to treat anaphylaxis during anaesthesia. These treatments may have already started before cardiac arrest occurs and may be useful in the scenario Dr Hogan describes. If cardiac arrest does occur, standard advanced life support guidelines should be followed . These include high quality chest compressions combined with adrenaline and fluid resuscitation. The recommended doses of adrenaline used during cardiac arrest are much higher (1 mg intravenously in adults). Care therefore needs to be taken to confirm cardiac arrest before giving this significantly higher dose of adrenaline. Although chest compressions are undoubtedly less effective in the presence of hypovolaemia, we are not aware of any evidence that chest compressions reduce cardiac output in the presence of a low blood pressure, regardless of whether this has been caused by a low cardiac output or a vasodilatory state.
There are few data to provide a basis for specific guidance on the treatment of cardiac arrest from anaphylaxis during anaesthesia. The current guidance may prevent cardiac arrest in many circumstances, and ensures that cardiopulmonary resuscitation with advanced life support measures is started early if cardiac arrest occurs. Following standard guidelines for advanced life support importantly acknowledges the fact that there may be clinical uncertainty about the cause of cardiac arrest during anaesthesia. If the anaesthetist is unable to feel a pulse, chest compressions should be started unless there are other convincing and reliable indicators of the presence of an adequate cardiac output.